Continuing Education for Mediators
Our Summer Bonanza of Training offers Virginia Continuing Mediator Education credits for recertification (some sessions pending approval).
Topics include 2 hours of Mediator Ethics.
June 28, 8:15 am-5:00 pm, 8 hours total
Attend the entire day’s training OR pick one or more sessions.
This day long training event will offer a series of topics relevant to achieving Continuing Mediator Education credits for recertification in Virginia. Some of sessions listed below are awaiting approved for CME credit. This fast-paced day will include topics that explore both general and family circumstances. Included is 2 hours of Mediator Ethics.
8:15 am — Registration
8:30 am — 10:00 am — Back to the Basics:
Completed basic mediation training? Check. Observations and co-mediations? A long time ago! Certification? Of course. Now, fast forward to today:
Do you remember the five stages of mediation and their purpose?
How are your listening and paraphrasing skills?
Do you remember how to compile a list of important topics for discussion
Sometimes after months or years of practice, some of the fundamental mediation skills and techniques are underutilized by mediator veterans. This training will be an in-depth refresher course on the stages of mediation, communication skills, and transitioning between these often fluid stages.
Trainers: Timothy Ruebke, Executive Director, FairField Center, and Shannon Sneary Alabanza, Director of Training, FairField Center
(1.5 hours General or Family Continuing Mediator Education Credits pending)
10:00 am — 12:00 pm– The Ethical Terminator:
This interactive training focuses on what guidance the ethical standards give for terminating mediation. It will look at when and how a mediator should terminate mediation. The class will apply the statutes and Standards to different discussion questions and scenarios.
(2 hours Ethics CME credit)
12:00-12:30 — Lunch
12:30 — 2:00 — Raising Diversity Awareness with Icebergs and Poetry:
As mediators we adhere to the ethical principle of impartiality. However, as humans we have biases. Some of these biases are known to us and some we may be unaware of. This workshop session will aim to help participants recognize and work with their biases by understanding the complexity of identity.
Trainer: Karen L. Myers, Assistant Professor of Social Work, James Madison University
(1.5 hours General or Family CME credit)
2:00 – 3:30 — When Relationship Is the Issue:
Most mediators know how to “work the issues.” We’re trained to listen to both parties, identify the negotiable issues, and assist the parties in developing options to resolve those issues. But what happens when the real issue is the relationship itself? While mediators are not therapists, mediation can be therapeutic. Using tools such as coaching paraphrasing and role reversal interviews, we can offer the parties opportunities to work not just at resolving issues but at healing their relationship. This workshop will present the “Problem-Solving and Healing” model of mediation, which developed out of decades of experience by Mennonite Conciliation Service practitioners.
Trainer: David Brubaker, Department of Organization and Leadership Studies, Eastern Mennonite University
(1.5 hours General or Family CME credit pending)
3:30 – 5:00 — Joined at the Hope:
Separated parents are moving from being Joined-at-the-Hip in parenting to being Joined-at-the-Hopes and dreams in being able to co-parenting effectively in different households.
This training will review the Code of Virginia and the Court’s requirement to consider “The Best Interests of the Child” when determining custody and visitation arrangements. We will review the 10 items the Court “shall consider” and compare them to a parent’s perspective of best interest. The training will explore avenues, questions and concepts to use in mediation to help parents see the parenting plan from the child’s age and perspective. Additionally, we will discuss ways that mediators can explore factors unique to each situation to create understanding and ideas around formulating the parenting discussions.
Trainer: Aaron Hagmaier, Director of Mediation Services, Fairfield Center.
(1.5 hours Family CME credit pending)
8 hours total
June 28: 8:15 a.m. – 5:00 p.m.
Participants may choose to attend the entire day’s training or pick one or more of the presentations for a reduced fee. For more information, please email firstname.lastname@example.org. Thanks!